MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK; HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Catalog Number 6565-0-236
Medical Device Problem Codes Break (1069); Crack (1135); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding a crack/fracture involving an exeter stem was reported.Upon inspection of the received devices, the head was also noted fractured.The event was confirmed through mar.Method & results: device evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar).The devices were examined with the aid of a stereo microscope at magnifications up to 50x.All anterior and posterior orientations in this report are based on this being a right hip.If subsequent information indicates the implant is for the left hip, the anterior and posterior surfaces are flipped.The ceramic head fragments were observed to have metal transfer marks and post fracture chipping.A continuous metal transfer ring was observed on the internal circumference of the female taper consistent with proper seating between the trunnion of the hip stem and the head taper.The longitudinal fracture pattern of the head indicates that the head likely fractured due to hoop stresses.Dimensional inspection: not performed due to a material integrity issue as there is evidence from the visual inspection that the device is damaged.Functional inspection: not performed due to a material integrity issue as there is evidence from the visual inspection that the device is damaged.Material analysis a material analysis has been performed.The report concluded: the stem fractured at the neck.A continuous metal transfer ring was observed on the internal circumference of the female taper of the head consistent with proper seating between of the trunnion of the hip stem and the head taper.The head likely fractured due to hoop stresses.The stem neck fractured in fatigue.Eds showed that the stem was consistent with astm f1586.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.-medical records received and evaluation: no medical records were received for review with a clinical consultant -device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that.The longitudinal fracture pattern of the head indicates that the head likely fractured due to hoop stresses.The exact cause of the event could not be determined because insufficient information was provided.Additional information, including operative reports, progress notes, x-rays and return of the device are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
The customer reported that the patient was revised as the exeter stem was broken at the trunnion.Update: upon inspection of received of the devices, the ceramic head was also noted fractured.

Brand Name
ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK
Common Device Name
HIP JOINT METAL/POLYMER SEMI-CONSTRAINED CEMENTED PROSTHESIS.
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7646851
Report Number0002249697-2018-01993
Device Sequence Number1638446
Product Code JDI
UDI-Device Identifier04546540390516
UDI-Public04546540390516
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2017
Device Catalogue Number6565-0-236
Device Lot Number412144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2018
Initial Report FDA Received Date06/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;